Critical travelling waves for general heterogeneous one-dimensional reaction–diffusion equations
Annales de l'I.H.P. Analyse non linéaire, Volume 32 (2015) no. 4, pp. 841-873.

This paper investigates time-global wave-like solutions of heterogeneous reaction–diffusion equations: t u-a(x) xx u-b(x) x u=f(x,u) in ×, where the coefficients a, a x , a xx , 1/a, b, b x and f are only assumed to be measurable and bounded in x and the nonlinearity f is Lipschitz-continuous in u[0,1], with f(x,0)=f(x,1)=0 for all x. In this general framework, the notion of spatial transition wave has been introduced by Berestycki and Hamel [4]. Such waves always exist for one-dimensional ignition-type equations [22,27], but not for monostable ones [26]. We introduce in the present paper a new notion of wave-like solutions, called critical travelling waves since their definition relies on a geometrical comparison in the class of time-global solutions trapped between 0 and 1. Critical travelling waves always exist, whatever the nonlinearity of the equation is, are monotonic in time and unique up to normalization. They are spatial transition waves if such waves exist. Moreover, if the equation is of monostable type, for example if b0 and f(x,u)=c(x)u(1-u), with inf c>0, then critical travelling waves have minimum least mean speed. If the coefficients are homogeneous/periodic, then we recover the classical notion of planar/pulsating travelling wave. If the heterogeneity of the coefficients is compactly supported, then critical transition waves are either a spatial transition wave with minimal global mean speed or bump-like solutions if spatial transition does not exist. In the bistable framework, the nature of the critical travelling waves depends on the existence of non-trivial steady states. Hence, the notion of critical travelling wave provides a unifying framework to earlier scattered existence results for wave-like solutions. We conclude by proving that in the monostable framework, critical travelling waves attract, in a sense and under additional assumptions, the solution of the Cauchy problem associated with a Heaviside initial datum.

DOI: 10.1016/j.anihpc.2014.03.007
Classification: 35B08,  35B40,  35B50,  35C07,  35K57
Keywords: Travelling waves, Heterogeneous reaction–diffusion equations, Monostable equations, Bistable equations, Ignition-type equations, Zero set of solutions of parabolic equations
@article{AIHPC_2015__32_4_841_0,
     author = {Nadin, Gr\'egoire},
     title = {Critical travelling waves for general heterogeneous one-dimensional reaction{\textendash}diffusion equations},
     journal = {Annales de l'I.H.P. Analyse non lin\'eaire},
     pages = {841--873},
     publisher = {Elsevier},
     volume = {32},
     number = {4},
     year = {2015},
     doi = {10.1016/j.anihpc.2014.03.007},
     zbl = {06477003},
     mrnumber = {3390087},
     language = {en},
     url = {http://archive.numdam.org/articles/10.1016/j.anihpc.2014.03.007/}
}
TY  - JOUR
AU  - Nadin, Grégoire
TI  - Critical travelling waves for general heterogeneous one-dimensional reaction–diffusion equations
JO  - Annales de l'I.H.P. Analyse non linéaire
PY  - 2015
DA  - 2015///
SP  - 841
EP  - 873
VL  - 32
IS  - 4
PB  - Elsevier
UR  - http://archive.numdam.org/articles/10.1016/j.anihpc.2014.03.007/
UR  - https://zbmath.org/?q=an%3A06477003
UR  - https://www.ams.org/mathscinet-getitem?mr=3390087
UR  - https://doi.org/10.1016/j.anihpc.2014.03.007
DO  - 10.1016/j.anihpc.2014.03.007
LA  - en
ID  - AIHPC_2015__32_4_841_0
ER  - 
%0 Journal Article
%A Nadin, Grégoire
%T Critical travelling waves for general heterogeneous one-dimensional reaction–diffusion equations
%J Annales de l'I.H.P. Analyse non linéaire
%D 2015
%P 841-873
%V 32
%N 4
%I Elsevier
%U https://doi.org/10.1016/j.anihpc.2014.03.007
%R 10.1016/j.anihpc.2014.03.007
%G en
%F AIHPC_2015__32_4_841_0
Nadin, Grégoire. Critical travelling waves for general heterogeneous one-dimensional reaction–diffusion equations. Annales de l'I.H.P. Analyse non linéaire, Volume 32 (2015) no. 4, pp. 841-873. doi : 10.1016/j.anihpc.2014.03.007. http://archive.numdam.org/articles/10.1016/j.anihpc.2014.03.007/

[1] S. Angenent, The zero set of a solution of a parabolic equation, J. Reine Angew. Math. 390 (1988), 79 -96 | EuDML | MR | Zbl

[2] D.G. Aronson, H.F. Weinberger, Multidimensional nonlinear diffusions arising in population genetics, Adv. Math. 30 (1978), 33 -76 | MR | Zbl

[3] H. Berestycki, F. Hamel, Front propagation in periodic excitable media, Commun. Pure Appl. Math. 55 (2002), 949 -1032 | MR | Zbl

[4] H. Berestycki, F. Hamel, Generalized travelling waves for reaction–diffusion equations, Perspectives in Nonlinear Partial Differential Equations. In Honor of H. Brezis, Contemp. Math. vol. 446 , Amer. Math. Soc. (2007), 101 -123 | Zbl

[5] H. Berestycki, F. Hamel, Generalized transition waves and their properties, Commun. Pure Appl. Math. 65 (2012), 592 -648 | MR | Zbl

[6] H. Berestycki, F. Hamel, H. Matano, Bistable travelling waves around an obstacle, Commun. Pure Appl. Math. 62 (2009), 729 -788 | MR | Zbl

[7] H. Berestycki, F. Hamel, L. Rossi, Liouville-type results for semilinear elliptic equations in unbounded domains, Ann. Mat. Pura Appl. 186 (2007), 469 -507 | MR | Zbl

[8] G. Chapuisat, E. Grenier, Existence and nonexistence of traveling wave solutions for a bistable reaction–diffusion equation in an infinite cylinder whose diameter is suddenly increased, Commun. Partial Differ. Equ. 30 (2005), 1805 -1816 | MR | Zbl

[9] A. Ducrot, T. Giletti, H. Matano, Existence and convergence to a propagating terrace in one-dimensional reaction–diffusion equations, Trans. Am. Math. Soc. (2014), http://dx.doi.org/10.1090/S0002-9947-2014-06105-9 | MR | Zbl

[10] J. Fang, X.-Q. Zhao, Bistable traveling waves for monotone semiflows with applications, J. Eur. Math. Soc. (2014) | EuDML | MR

[11] P.C. Fife, J.B. Mcleod, The approach of solutions of nonlinear diffusion equations by travelling front solutions, Arch. Ration. Mech. Anal. 65 (1977), 335 -361 | MR | Zbl

[12] R.A. Fisher, The advance of advantageous genes, Annu. Eugen. 7 (1937), 335 -369 | JFM

[13] T. Giletti, Convergence to pulsating traveling waves with minimal speed in some KPP heterogeneous problems, Calc. Var. Partial Differ. Equ. (2014), http://dx.doi.org/10.1007/s00526-013-0674-9 | MR | Zbl

[14] F. Hamel, Qualitative properties of monostable pulsating fronts: exponential decay and monotonicity, J. Math. Pures Appl. 89 (2008), 355 -399 | MR | Zbl

[15] F. Hamel, N. Nadirashvili, Travelling fronts and entire solutions of the Fisher-KPP equation in N , Arch. Ration. Mech. Anal. 157 (2001), 91 -163 | MR | Zbl

[16] S. Heinze, Wave solutions for reaction–diffusion systems in perforated domains, Z. Anal. Anwend. 20 (2001), 661 -670 | MR | Zbl

[17] A.N. Kolmogorov, I.G. Petrovsky, N.S. Piskunov, Etude de l équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique, Bull. Univ. Etat. Moscou (1937), 1 -26

[18] N.V. Krylov, M.V. Safonov, A certain property of solutions of parabolic equations with measurable coefficients, Math. USSR, Izv. 16 (1981), 151 -164 | Zbl

[19] J. Lewis, J.P. Keener, Wave-block in excitable media due to regions of depressed excitability, SIAM J. Appl. Math. 61 (2000), 293 -316 | MR | Zbl

[20] H. Matano, Traveling waves in spatially inhomogeneous diffusive media, Oral communications.

[21] A. Mellet, J. Nolen, J.-M. Roquejoffre, L. Ryzhik, Stability of generalized transition fronts, Commun. Partial Differ. Equ. 34 (2009), 521 -552 | MR | Zbl

[22] A. Mellet, J.-M. Roquejoffre, Y. Sire, Existence of generalized transition fronts in reaction–diffusion equations, Discrete Contin. Dyn. Syst., Ser. A 26 (2010), 303 -312 | MR | Zbl

[23] G. Nadin, Traveling fronts in space–time periodic media, J. Math. Pures Appl. 92 (2009), 232 -262 | MR | Zbl

[24] G. Nadin, L. Rossi, Propagation phenomenas for time heterogeneous KPP reaction–diffusion equations, J. Math. Pures Appl. 98 (2012), 633 -653 | MR | Zbl

[25] G. Nadin, L. Rossi, Transition waves for Fisher-KPP equations with general time-heterogeneous and space-periodic coefficients, preprint. | MR

[26] J. Nolen, J.-M. Roquejoffre, L. Ryzhik, A. Zlatos, Existence and non-existence of Fisher-KPP transition fronts, Arch. Ration. Mech. Anal. 203 (2012), 217 -246 | MR | Zbl

[27] J. Nolen, L. Ryzhik, Traveling waves in a one-dimensional random medium, Ann. Inst. Henri Poincaré, Anal. Non Linéaire 26 (2009), 1021 -1047 | EuDML | Numdam | MR | Zbl

[28] J.P. Pauwelussen, Nerve impulse propagation in a branching nerve system: a simple model, Phys. D 4 (1981), 67 -88 | MR | Zbl

[29] L. Rossi, L. Ryzhik, Transition waves for a class of space–time dependent monostable equations, Commun. Math. Sci. (2014) | MR | Zbl

[30] W. Shen, Traveling waves in diffusive random media, J. Dyn. Differ. Equ. 16 (2004), 1011 -1060 | MR | Zbl

[31] W. Shen, Existence, uniqueness, and stability of generalized traveling waves in time dependent monostable equations, J. Dyn. Differ. Equ. 23 (2011), 1 -44 | MR | Zbl

[32] N. Shigesada, K. Kawasaki, E. Teramoto, Traveling periodic waves in heterogeneous environments, Theor. Popul. Biol. 30 (1986), 143 -160 | MR | Zbl

[33] K. Uchiyama, The behavior of solutions of some nonlinear diffusion equations for large time, J. Math. Kyoto Univ. 18 (1978), 453 -508 | MR | Zbl

[34] J. Xin, Existence of planar flame fronts in convective–diffusive periodic media, Arch. Ration. Mech. Anal. 121 (1992), 205 -233 | MR | Zbl

[35] J. Xin, Existence and nonexistence of traveling waves and reaction–diffusion front propagation in periodic media, J. Stat. Phys. 73 (1993), 893 -926 | MR | Zbl

[36] A. Zlatos, Generalized travelling waves in disordered media: existence, uniqueness, and stability, Arch. Ration. Mech. Anal. 208 (2013), 447 -480 | MR | Zbl

[37] A. Zlatos, Transition fronts in inhomogeneous Fisher-KPP reaction–diffusion equations, J. Math. Pures Appl. 98 (2012), 89 -102 | MR | Zbl

[38] A. Zlatos, Propagation of reaction in inhomogeneous media, preprint.

Cited by Sources: